Temporal arteritis

Hi

I was diagnosed end of March with temporal arteritis. I was started off on 40 mg of steroids and been reducing. Currently just started on alternate days of 10/15 mg. I saw my consultant this week and when I said I had suffered tender scalp and headache after 2 weeks on 25 mg and again after 1 week on 15 mg she said that was quite normal. If it wasn't for reading other people's comments I would never know what is supposed to be normal.

I have been left to follow a reduction programme off a sheet which is really for PMR. I don't need to see consultant for 4 months - is this what other people have experienced? How often would you recommend having blood tests? Feeling tired and headache today so need some reassurance!

6 Replies

oldestnewest
  • Susanmod, whilst it is possible that you could experience some steroid withdrawal pain immediately after a reduction in dose especially in cases of PMR, in the case of GCA I really feel if that pain includes head pain then either the reduction was too soon or by too large an amount. Certainly your description of "feeling tired and headache" today bears this out, ie you are not on a sufficient dose at present to control the current level of inflammation and stabilise it there.

    You mention just having started alternate days of 10 and 15mg. That is too large a reduction from 15mgs each day and, no doubt, the reason for your headache. You may have found it more successful going to alternate days of 12.5 and 15mg in the first instance.

    When I was first prescribed a 40mg starting dose, my head pain resolved within hours of the first dose but my rheumy said that if the head pain returned at any time I should get in touch with him immediately. It seems as though your rheumy has a much more cavalier attitude in saying that your returning head pain is normal. Nothing is 'normal' as far as PMR and/or GCA and steroids are concerned - we can all vary in our symptoms and our response to treatment so what suits one may not suit another.

    In the early months of my treatment, my rheumy saw me much more regularly than every four months and always immediately after blood tests.

    If you had raised blood test markers at diagnosis (ESR and CRP) then those tests should be repeated and checked alongside your symptoms before any planned reduction in dose. I considered myself lucky in that I had raised markers of inflammation at diagnosis and, for me, the test results always matched my symptoms so proved a very reliable guide together with those symptoms as far as steroid reductions were concerned.

    As for how often you should have blood tests, if it were me I would certainly be hot-footing it to the GP surgery for blood tests if ever I experienced returning head pain. However, if you are someone whose inflammatory markers have never been raised (this applies to around 1 in 5 people with PMR and/or GCA) then when your head pain returns, you need to return to the previous dose at which you were comfortable and remain there for a couple of weeks before trying a smaller reduction than previously, so landing back at a dose just above where the head pain returned.

    At the same time, give yourself plenty of TLC, clearing the decks for a week or so surrounding reductions in dose especially, to give your body every chance of adapting to the new dose.

    The most important point to take on board in the case of GCA affecting the temporal artery, is for anyone experiencing any sudden problem with their vision to seek immediate advice, from A&E if necessary.

    I do hope at least some of this helps to reassure you, and wish you well.

  • Hi Susanmod, I too was diagnosed with TA on 9.12.15 and started on 50mg of pred and on seeing rheumy in Jan '16 was put on 60mg and given the standard reduction plan to follow.My initial esr was 77and on 29.1.16 this was down to 8. Was feeling ok.raised arteries on forehead had subsided,jaw claudication was gone and no headaches.However when reaching 121/2mg neck stiffness and generally feeling horrible I went back to 13mg for 1 month then down to 121/2 and currently on 12mg.I am dropping only 1 mg per month and my gp is quite happy for me to continue managing myself (at my second appt.with rheumy in May she said that she didn't need to see me again + just see my gp when necessary!!!) ESR approx. every 4-6 weeks and last one on 24.6.16 was 11. So I guess what I am trying to say is go by your symptoms,drop pred very slowly,get bloods checked regularly + don't feel obliged to follow regulated plans on reducing as every body is different and there is no one size fits all.Good Luck on this mysterious journey.

  • I have GCA or temporal arteritus and I have bloods fortnightly, I was diagnosed mid APril. A tender scalp can be an indication of a flare up.

  • I think you are reducing far too quickly. I see my doctor once a month and I take blood test once a month. My reduction has been very slow and started a year ago at 40. I am now at 17.5 because in the beginning I reduced to quickly and my blood work numbers went up and so then the prednisone went up. I hope to go to 15 next week. It's been reductions of 2.5 mg a month I believe since 30. There is really no set chart to reduce it is the way you body feels. Your doctor would do well to get on the Mayo Clinic website and read about this disease. I had PMR two years ago. It took three years and then I was finally off prednisone for a year when I developed GCA. I have read on this forum and various forums that it takes about two years for the disease to burn out. For me it will be longer because my reductions are so slow. Don't be bullied into reducing the prednisone too quickly. Bring some responses to the doctor. Print them out and good luck to you. I went through five doctors until I found one I felt confident with that was familiar with GCA

  • I don't think it is possible to say what is "normal" - but I would agree with others that that is a VERY fast reduction for a patient with GCA. A study done a couple of years ago found there was still evidence of inflammation after 6 months at a high dose of pred and by that they mean above 20mg. You have been brought down to well below that in 4 months and many people with PMR would be at that level after 4 months.

    If you have any return of your symptoms I really would ask my GP for the option of a second opinion - both you and they might be interested in this publication

    rcpe.ac.uk/sites/default/fi...

    which was written by a top GCA group to help GPs with the diagnosis and management of PMR and GCA. They advocate a slower approach to the reduction and found it reduced the rate of flares in PMR considerably. They describe their approach for GCA although are of the opinion it belongs in the hands of experts not GPs. However, some experts are rather cavalier about reducing the dose it seems.

  • Thank you all for your very helpful replies. I will definitely be reducing slowly.

You may also like...